Banach algebras satisfying the non-unital von Neumann inequality

by P.G.Dixon

Bull. London Math. Soc., 27 (1995), 359-362.

1991 Mathematics Subject Classification: 47D25


There is a Banach algebra satisfying the von Neumann inequality for polynomials in a single variable, without constant term, which is not isomorphic to a norm-closed algebra of operators on a Hilbert space.


Reprints of the paper available on request: e-mail P.Dixon with extension The original preprint had an appendix on Bohr's Theorem which was not submitted for publication; a PDF  file of this is available.


I gave a seminar on this subject in Cambridge, U.K. on 19 January 1994; a DVI file of the lecture notes is available.

Other publications by P. G. Dixon. Return to P. G. Dixon home page